Kentucky, 2004

Hail in Kentucky, May 25, 2004

May 25, 2004 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 25, 10:59 AM EST, 6 hours 11 minutes earlier.

Area forecast discussion, May 25, 10:59 AM EST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1159 AM EDT TUE MAY 25 2004

.DISCUSSION...

SFC FRONT HAS PUSHED NORTH OF THE OHIO RIVER THIS MORNING. BOTH ILN
AND BNA SOUNDINGS CAME IN WITH JUST ABOUT NO CAPPING. BETTER
INSTABILITY AND MIDLEVEL DRY AIR EVIDENT ON THE BNA
SOUNDING...HOWEVER WITH SHOWER AND THUNDERSTORM ACTIVITY THAT PUSHED
OUT OF OUR SOUTHEASTERN COUNTIES THIS MORNING...SOUNDINGS IN THE
SOUTH MAY BE MORE REPRESENTATIVE OF ILN THAN BNA. NO CONVECTION IS
OCCURRING RIGHT NOW...AS OH VALLEY MCS DISINTEGRATED TOO QUICKLY TO
INITIATE ANY CONVECTION BEFORE ITS DEMISE. UPPER AIR ANALYSIS
REVEALED A S/W FROM LAKE MICH THROUGH THE BOOTHEEL OF MO. IR SAT
PICS SHOWED SECONDARY COMPLEX OF STORMS WEAKENING WITH TIME AS IT
CROSSED THE MS RIVER...HOWEVER A SFC TROUGH IS BEING MORE REFLECTED
ALONG THIS WEAKENING COMPLEX ACCORDING TO MSAS. THIS FEATURE IS
SOMETHING TO WATCH AS IT WILL BE A SUFFICIENT INITIATOR IF IT KEEPS
WORKING ITS WAY EAST. NEW MASS OF STORMS ALREADY STARTING TO FIRE
NEAR THE BOOTHEEL OF MO. UNSTABLE AIR MASS OUT OF HEAD OF THE LIKELY
TRAJECTORY OF THIS COMPLEX...WITH DEWPOINTS IN THE UPPER 60S AND
LOWER 70S. A GOOD...MAINLY UNIDIRECTIONAL WIND PROFILE WILL MAKE
DAMAGING WINDS THE HIGHER THREAT...HOWEVER WITH SOME SLIGHT BACKING
AT THE SFC AND GOOD OVERALL SHEAR PRESENT...SOME SUPERCELLS AND
ISOLATED EMBEDDED QUICK SPIN UP TORNADOES ARE A POSSIBILITY.
FORECAST WELL HANDLED OVERALL AND WILL ONLY MAKE MINOR ADJUSTMENTS
FOR THE THIS AFTERNOON AND TONIGHT. WILL MENTION SEVERE STORMS
POSSIBLE IN ALL ZONES FOR THE REST OF THIS AFTERNOON AND INTO
TONIGHT.

&&

.PREV DISCUSSIONS...

610 AM EDT TUE MAY 25 2004

09Z SFC ANALYSIS SHOWS A WASHED OUT FRONT STRETCHED FROM LOW
PRESSURE LOCATED OVER CENTRAL ILLINOIS DOWN TO NEAR CVG AND ACROSS
TO SOUTHERN WEST VIRGINIA. NORTH OF THIS BOUNDARY DEWPOINTS ARE IN
THE MID 50S WHILE TO THE SOUTH THEY ARE WELL INTO THE MID 60S. RADAR
INDICATES JUST A FEW STRAY SHOWERS AND STORMS REMAIN THROUGH THE
CENTRAL APPALACHIANS FROM THE EARLIER MCS THAT BROUGHT SEVERE
WEATHER TO EAST KENTUCKY LATE LAST EVENING. ALSO ON RADAR THE
REMAINS OF A WEAKENING MEGA-BOW ECHO IS RACING EAST JUST NORTH OF
THE OHIO RIVER. THE LATEST IR SATELLITE LOOP ALSO CONFIRMS THIS
WEAKENING WITH RAPIDLY WARMING CLOUD TOPS EVIDENT.

THE MODELS ARE IN DECENT AGREEMENT ALOFT WITH THE FAST FLOW NORTH OF
A SUBTROPICAL RIDGE AND BELOW A FAIRLY DEEP CLOSED LOW OVER THE
HUDSON BAY. THE JET STREAM WILL BE FUNNELED THROUGH THE OHIO VALLEY
DURING THE FIRST PART OF THE FORECAST PERIOD WITH LITTLE EDDIES OF
SHORTWAVES RIPPLING THROUGH EVERY TWELVE HOURS OR SO. THIS UNSETTLED
PATTERN WILL BE IN PLACE UNTIL FRIDAY WHEN A STRONGER TROUGH MOVING
INTO THE PACIFIC NORTHWEST HELPS BUCKLE THE RIDGE NORTH INTO THE MID
MISSISSIPPI VALLEY AND EVENTUALLY THE OHIO VALLEY FOR THE WEEKEND.
WITH LITTLE DIFFERENCE IN THERE 500 MB PATTERNS...FOLLOWED THE
BETTER RESOLUTION ETA FOR THE ATTEMPTED TIMING OF THESE SHORTWAVES.

SENSIBLE WEATHER WILL FEATURE A STORMY 48 TO 60 HOUR PERIOD AS THE
FRONT FLAPS NEARBY. SFC LOW PRESSURE WAVES WILL RIDE ALONG IT
SHIFTING IT A HUNDRED MILES OR SO SOUTH TODAY THEN BACK NORTH FOR A
TIME BEFORE SETTLING BACK ACROSS KENTUCKY FOR MIDWEEK. IN THE NEAR
TERM...EXPECT THE REMAINS OF THE LARGE BOW MCS TO CONTINUE TO FALL
APART AND COME THROUGH AS MAINLY CLOUDS THIS MORNING. MORE
IMPORTANTLY THIS WILL LIKELY LEAVE BEHIND A WELL-DEFINED OUT FLOW
BOUNDARY THAT SHOULD SERVE AS A FOCUSING MECHANISM FOR CONVECTIVE
DEVELOPMENT DURING THE HEAT OF THE DAY. WITH THE JET STREAM CLOSE
AND A NEARLY UNIDIRECTIONAL WIND PROFILE EXPECTED...DAMAGING WINDS
WILL BE A CONCERN FROM THE STRONGEST STORMS...SIMILAR TO LAST
EVENING. FLASH FLOODING CAN NOT BE RULED OUT AS WELL SINCE THE PWS
WILL BE IN THE INCH AN A HALF RANGE AND TRAINING IS POSSIBLE.
DEPENDING ON HOW THESE ORGANIZED STORMS DEVELOP THEY COULD LAST INTO
THE OVERNIGHT. A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS WILL
OCCUR WEDNESDAY AND WEDNESDAY NIGHT AS THE FRONT SETTLES THROUGH
EAST KENTUCKY. RIDGING ALOFT AND A PUSH OF DRIER AIR INTO THE OHIO
VALLEY WILL MAKE FOR A LESSER CHANCE OF CONVECTION FOR THE END OF
THE WEEK AND INTO THE WEEKEND.

MOS TEMPS THROUGH THE PERIOD WERE SIMILAR...BUT DID NOT ALLOW FOR
LOWS TO DROP ENOUGH FOR THE COLD POOL RAINS BEHIND ANY ORGANIZED
THUNDERSTORMS THAT DEVELOP OR MOVE THROUGH EAST KENTUCKY. FOR POPS
...AGREED WITH THE TREND IN THE GFS...JUST WENT A BIT HIGHER TODAY
AND NOT QUITE SO HIGH FOR WEDNESDAY AND WEDNESDAY NIGHT.

AS FOR IFPS/GRIDS...PERFORMED MY USUAL POPULATION FROM THE MESOETA
FOR TEMPS...WINDS AND DEWPOINTS THROUGH 60 HOURS. HAD TO ADJUST THE
MAXES SIGNIFICANTLY AS THE RAW MET NUMBERS WERE OVERPLAYING THE
COOLING EFFECT OF ITS FORECASTED SHOWERS AND THUNDERSTORMS...
ESPECIALLY WEDNESDAY. WENT MAINLY WITH A PERSISTENT FORECAST FOR
HIGHS TODAY AND A BIT COOLER WEDNESDAY...WITH MORE PCPN EXPECTED.
FOR LOWS...TOOK TEMPS DOWN TO ALLOW FOR SOME RAIN COOLED MINS
TONIGHT AND ESPECIALLY WEDNESDAY NIGHT. THE REST OF THE FORECAST WAS
IN EXCELLENT SHAPE AND JUST HAD TO NUDGE IT ONE WAY OR ANOTHER TO
BETTER MATCH THE LATEST FORECAST THOUGHTS INCLUDING MODEL...HPC AND
NDFD CONSENSUS.

&&

623 PM EDT MON MAY 24 2004

FRONTAL BOUNDARY CURRENTLY STRETCHED ACROSS OUR NORTHERN
COUNTIES...WITH SFC TROUGH OUT AHEAD OF IT INITIATING A LINE OF
CONVECTION ALL THE WAY BACK THROUGH KENTUCKY. SOME CELLS HAVE TAKEN
ADVANTAGE OF GOOD WIND PROFILE AND REACHED SEVERE LIMITS. EXPECT
FRONTAL BOUNDARY TO LIFT BACK NORTH TONIGHT...AS MID LEVEL TROUGH
SWINGS PLAINS LOW PRESSURE NORTHEAST. SHOULD SEE A LULL IN ACTIVITY
WITH THE SUN SETTING. EXPECT LARGE COMPLEX OF STORMS TO BE ONGOING
TOMORROW MORNING. HAVE GONE OPTIMISTIC WITH HIGHS TOMORROW...HOWEVER
CIRRUS SHIELD COULD POTENTIAL KILL TEMPERATURES. 18Z META FORECAST
SOUNDINGS SHOWING A MORE WET ADIABATIC ATMOSPHERE TOMORROW. TRAINING
CELLS COULD BE A PROBLEM WITH PARALLEL FLOW AND HIGH PWS. WIND
PROFILE LOOKS COMPARABLE TO TODAYS...HOWEVER INSTABILITY COULD BE
SQUASHED WITH TOO MUCH AFOREMENTIONED CIRRUS BLOWOFF. HAVE INCLUDED
A GRADIENT OF POPS...WITH 50 IN THE NORTH CLOSEST TO MCS PATH AND 30
IN THE SOUTH. FRONTAL BOUNDARY PUSHES THROUGH WEDNESDAY INTO
THURSDAY...WITH STILL STRONG PROGGED UPPER LEVEL SUPPORT.
WEDNESDAYS WIND PROFILE LOOKS THE STRONGEST...BUT AGAIN INSTABILITY
WILL BE A LIMITING FACTOR WITH ALL OF THE CLOUD COVER. MORE HEAVY
RAINERS ARE POSSIBLE WITH GOOD DIVERGENCE ADVERTISED AND PARALLEL
FLOW.

.EXTENDED...DEEPENING WESTERN TROUGH WILL EJECT A 5H BAJA LOW
NORTHEAST INTO PLAINS...WHERE IT DAMPENS INTO A S/W. THIS WILL BE
ENOUGH TO LIFT FRONT BACK TO THE NORTH ON FRIDAY. WARM SECTOR
AIRMASS WILL BE IN PLACE ONCE AGAIN FOR THE WEEKEND...WITH AFTERNOON
AND EVENING SCATTERED CONVECTION POSSIBLE. MEANWHILE DEEPENING
WESTERN TROUGH WILL INITIATE ANOTHER RATHER DEEP LOW PRESSURE SYSTEM
WHICH WILL PUSH A COLD FRONT CLOSER TO THE AREA BY MEMORIAL DAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

GEOGERIAN
Hazardous weather outlook, May 25, 4:02 AM EST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
502 AM EDT TUE MAY 25 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261000-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
502 AM EDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY AS A FRONT
REMAINS NORTH OF THE AREA AND MOISTURE CONTINUES TO BE PUMPED INTO
THE REGION. THE FAST JET STREAM NEARBY WILL MAKE DAMAGING WINDS THE
MAIN SEVERE THREAT. DUE TO THE WELL ORGANIZED NATURE OF THE LARGE
STORM CLUSTERS THAT ARE EXPECTED TO AFFECT THE OHIO VALLEY TODAY...
THE SEVERE THREAT WILL LAST WELL INTO THE NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ORGANIZED...STRONG TO SEVERE...THUNDERSTORMS ARE ALSO POSSIBLE
WEDNESDAY INTO THURSDAY AS THE FRONT WAVES THROUGH THE AREA. FOR THE
REST OF THE FORECAST...THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS
FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN STORM REPORTS TO THE NATIONAL
WEATHER SERVICE.

GREIF

The radar

The Jackson,KY radar (KJKL), 65 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rowan

When
May 25, 5:10 PM EST
Where
Rowan County, 1 mi S of Morehead
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.167, -83.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404354.